Iowa, 2009Damaging Wind in Iowa, July 10, 2009
July 10, 2009 · NWS ARX · 1 event in 1 county or zone
A line of severe thunderstorms moved across northeast Iowa during the early morning hours of July 10, causing severe wind damage in parts of Fayette County. m.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $125,000
- Crop damage
- $480,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of severe thunderstorms moved across northeast Iowa during the early morning hours of July 10, causing severe wind damage in parts of Fayette County. The bulk of the damage occurred between the cities of Sumner and Fayette, in about a 2 to 3 mile wide swath around Highway 93, or 150th St, from around 3:00 a.m. to 3:30 a.m.
Many barns, outbuildings, and grain bins were damaged or destroyed between 140th and 160th St. in western Fayette County. Trees around local farms were also broken or knocked down. Crops in the path of the line of storms were either flattened or shredded by the combination of 1 inch hail and strong winds. Crop losses were reported to be high in this area. All of the damage surveyed was blown the same direction or in a divergent pattern. There was no evidence of rotation or tornado activity. Residents said they had hail for several minutes and high winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 9, 2:23 PM CST, 11 hours 37 minutes earlier.
Area forecast discussion, Jul 9, 2:23 PM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
323 PM CDT THU JUL 9 2009
SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT
MAIN FORECAST CONCERNS THIS PACKAGE...SHRA/TSRA CHANCES AND SEVERE
POTENTIAL TONIGHT INTO FRIDAY NIGHT...SMALL SHRA/TSRA CHANCE SUNDAY
AFTERNOON.
18Z DATA ANALYSIS HAD HIGH PRESSURE CENTERED OVER THE EASTERN GREAT
LAKES. A STRONG LOW WAS CENTERED NORTH OF LK WINNIPEG...WITH A COLD
FRONT STRETCHING ACROSS THE EASTERN DAKOTAS TO ANOTHER LOW IN THE
TX/OK PANHANDLE. DECAYING CONVECTIVE COMPLEX WAS SINKING INTO
NORTHERN MO...LEAVING A COOLED...STABLE AIRMASS ACROSS MUCH OF IA.
SOUTHEAST WINDS ACROSS WI/NORTHERN IL CONTINUED FLOW OF RELATIVELY
DRY AIR ACROSS THE AREA...WITH EARLY AFTERNOON DEWPOINTS MOSTLY IN
THE 50S AND AIRMASS REMAINING STABLE. WIND PROFILERS AND 88D VAD
WINDS INDICATE LOW LEVEL JET AND STRONGER MOISTURE TRANSPORT REMAIN
FOCUSED OVER WESTERN MN TO EASTERN NEB AREAS...WITH SOME CONVECTION
FIRING NEAR KFSD.
NO LARGE ERRORS NOTED WITH 09.12Z NAM/GFS INITIALIZATIONS...THOUGH
PER WV IMAGERY...NAM APPEARED BETTER WITH SHORTWAVE DETAILS ACROSS
THE CONUS...ESPECIALLY WAVES OVER IA/CO. THESE LOWER RESOLUTION
MODEL SOLUTIONS REASONABLY SIMILAR...AND SUPPORTED BY UKMET/ECMWF/
CAN-GEM. HOWEVER...MINIMAL SUPPORT FROM VARIOUS LOCAL/REGIONAL WRF
MODELS WHICH PRESENT QUITE VARIED SOLUTIONS AS FAR AS CONVECTIVE
OUTCOMES THE NEXT 24-36HRS. DPROG/DT OF 500MB HGTS AT 09.12Z SHOWED
NAM/GFS/ECMWF RUNS OF 07.12Z AND 08.12Z VERIFIED QUITE WELL ACROSS
NOAM/EASTERN PAC. THRU 36HRS TREND IS TOWARD A STRONGER TROUGH
ALONG THE EAST COAST AND MORE UPPER LOW OFF THE OR COAST...WITH
ECMWF SHOWING SOME OF THE BETTER RUN-TO-RUN CONSISTENCY. NO TRENDS
NOTED IN THE 36-60HR TIME-FRAME. FOR 60-84HRS TREND IS TOWARD A
COMPROMISE OF EARLIER RUNS OVER EASTERN NOAM AND TOWARD MORE OF A
CLOSED LOW INTO OR/WA AT 84HRS. NO MODEL WITH THE BETTER RUN-TO-RUN
CONSISTENCY IN THE 36-84HR TIME-FRAME. CHECK OF OBS VS. MODEL DATA
AT 18Z SHOWED NAM/GFS REASONABLE WITH SFC MASS FIELDS AND FRONTAL
POSITION IN EASTERN DAKOTAS. PER WV IMAGERY...NAM AND TO SOME
EXTENT ECMWF BETTER WITH THE SHORTWAVE DETAILS ACROSS THE CENTRAL
CONUS...ESPECIALLY THE WAVE OVER EASTERN CO. WITH VERY LOW
CONFIDENCE IN THE MESO/CONVECTIVE SCALE DETAILS...PREFER TO FAVOR
THE COARSER RESOLUTION MODELS AND KEY ON IDENTIFIABLE FEATURES TO
BASE THE FORECAST ON. IN THIS CASE...NAM/ECMWF WITH THE CO SHORTWAVE
PROGGED TO TRACK INTO EASTERN IA BY 12Z FRI. HOWEVER...GIVEN MYRIAD
OF SOLUTIONS FROM LOCAL/REGIONAL WRF MODELS...FORECAST CONFIDENCE
REMAINS ON THE LOW SIDE THIS CYCLE.
FOR THE SHORT TERM...NOT A LOT OF CONFIDENCE IN THE SHORT TERM WITH
NONE OF THE 08.12Z/08.18Z MODELS CAPTURING THE DETAIL OF THE
CONVECTION LATE WED NIGHT/THIS MORNING OVER IA/EASTERN NEB. MAIN
TROUGH/SHORTWAVE NEAR LK WINNIPEG CONTINUES TO LIFT NORTHEAST
TONIGHT...TAKING MAIN MID/UPPER LEVEL DYNAMICS/LIFT WITH IT WELL
NORTH OF THE AREA. FRONT/INSTABILITY AXIS AHEAD OF IT REMAINS WELL
WEST OF THE FORECAST AREA AT MID AFTERNOON...WITH ANY SEVERE THREAT
FOR THE AREA LOOKING TO BE PUSHED TO THE LATE EVENING/OVERNIGHT
HOURS AS THE FRONT/DEEPER MOISTURE AHEAD OF IT APPROACHES THE AREA.
CO SHORTWAVE LOOKS TO BE THE KEY PLAYER TONIGHT/FRI MORNING AS MOVES
EAST/NORTHEAST INTO EASTERN IA BY FRI MORNING. PV ADVECTION WITH
THE WAVE SHOULD ENHANCE LOWER LEVEL THERMODYNAMIC FORCING/LIFT INTO
NORTHERN IA/SOUTHERN MN AHEAD OF THE FRONTAL BOUNDARY SAGGING IN...
WITH SHRA/TSRA THEN SPREADING EAST/NORTHEAST ALONG/AHEAD OF THE
FRONT LATER TONIGHT. GIVEN SFC BASED STABILITY/CIN VALUES...APPEARS
ANY SEVERE THREAT LATER TONIGHT WOULD MAINLY BE HAIL FROM ELEVATED
SUPER-CELLS AS SHEAR REMAINS QUITE STRONG. CONVECTION SHOULD BE
ONGOING ACROSS PORTIONS OF THE AREA FRI MORNING...WITH CLOUDS/
CONVECTIVE DEBRIS LIMITING DIURNAL WARMING AND SFC BASED INSTABILITY
MUCH OF FRI. AGAIN MAIN SEVERE THREAT FRI LOOKING TO BE HAIL FROM
ELEVATED SUPER CELLS. GIVEN THE OVERALL LOW CONFIDENCE...DID NOT
CHANGE RAIN CHANCES MUCH IN GRIDS FOR TONIGHT/FRI...WHICH ACTUALLY
SUPPORTED THIS SCENARIO. FRONT GETS A STRONGER PUSH SOUTH ACROSS THE
AREA FRI NIGHT WITH PASSAGE OF THE MID LEVEL TROUGH AXIS AND
CANADIAN HIGH PRESSURE BUILDING SOUTHEAST THRU THE NORTHERN PLAINS
BEHIND IT. WITH FRONT LINGERING IN THE AREA FRI EVENING...CONTINUED
A SHRA/TSRA CHANCE ACROSS MAINLY THE SOUTHEAST HALF OF THE FORECAST
AREA...TRENDING RAIN CHANCES OUT BY SAT MORNING AS THE HIGH AND A
DRIER/STABLE AIRMASS BUILD IN. HIGH PRESSURE DOMINATES FOR SAT THRU
SUN. NAM/GFS DO MAINTAIN A SIGNAL OF THE 805MB HIGH CENTERED OVER
SOUTHEAST IA WITH MOISTURE TRANSPORT AROUND ITS PERIMETER AND INTO
THE AREA SUN AFTERNOON. GIVEN PERSISTENCE OF THIS SIGNAL THE PAST
COUPLE DAYS...ADDED A SMALL -SHRA/TSRA CHANCE TO SUN AFTERNOON...
WHICH BLENDS WELL WITH BULK OF NEIGHBORING GRIDS FOR NOW.
FAVORED BLEND OF GUIDANCE LOWS/HIGHS FOR MOST PERIODS TONIGHT THRU
SUN NIGHT. DID FAVOR COOLER OF GUIDANCE HIGHS FRI WITH EXPECTATIONS
OF CLOUD COVER/PRECIP IN THE AREA...AND THESE MAY END UP AS MUCH AS
10F TOO WARM IF LOW OVERCAST/RAIN DOMINATES...ESPECIALLY ACROSS THE
SOUTH END OF THE FORECAST AREA. FAVORED COOLER OF GUIDANCE LOWS SAT
NIGHT WITH HIGH OVERHEAD WITH MOSTLY CLEAR SKIES AND THE DRIER
AIRMASS.
LONG TERM...MONDAY THROUGH THURSDAY
09.00Z MEDIUM RANGE MODELS IN REASONABLY GOOD AGREEMENT WITH EACH
OTHER AND THEIR PREVIOUS RUNS ON MONDAY BUT HAVE TRENDED A BIT
FASTER WITH THE TROUGH/ENERGY INTO THE NORTHERN ROCKIES. BETWEEN
MODEL CONSISTENCY REMAINS GOOD TUE/WED AS THIS TROUGH/ENERGY MOVES
EAST ACROSS THE NORTHERN PLAINS THEN UPPER MIDWEST. HOWEVER RUN-TO-
RUN CONSISTENCY LESS THAN DESIRED BY WED. BETWEEN MODEL CONSISTENCY
BREAKS DOWN BY THU...WITH GFS SHOWING A TROUGH MOVING TOWARD THE
REGION AND ECMWF A RIDGE. GFS WITH THE BETTER RUN-TO-RUN CONSISTENCY
ON THU BUT GFS ENSEMBLE MEAN SIDES WITH ECMWF. 09.06Z GFS DID
TRENDED TOWARD ECMWF/GFS ENSEMBLE MEAN FOR THU. WITH GFS ENSEMBLE
MEAN SUPPORTING ECMWF AND 09.06Z TRENDING TOWARD IT...PREFERRED
ECMWF THIS CYCLE. LONG-TERM FORECAST CONFIDENCE AVERAGE THIS CYCLE.
NO SURPRISES IN 09.12Z ECMWF/GFS RUNS. WITH SHORTWAVE RIDGING ALOFT
BUILDING OVER THE REGION AND MAIN SFC LOW/LOW LEVEL MOISTURE
TRANSPORT REMAINING WEST OF THE AREA...LEFT MON/MON NIGHT DRY. UPPER
TROUGH/SFC LOW APPROACH FOR TUE WITH INCREASING MOISTURE/
INSTABILITY/MOISTURE TRANSPORT INTO THE AREA. GOOD MODEL/ENSEMBLE
CONSENSUS FOR SFC TROUGH/FRONT/MID LEVEL TROUGH AXIS PUSHES ACROSS
THE AREA TUE NIGHT...WITH HIGHEST POPS THIS PERIOD. CANADIAN HIGH
PRESSURE WITH A DRIER AIRMASS SLATED TO BUILD IN ON WED...WITH THE
SHORTWAVE RIDGING ALOFT AND THE HIGH OVER THE REGION ON THU. TRENDED
RAIN CHANCES DOWN FOR WED AND CARRIED A DRY FORECAST FOR THU. ONCE
AGAIN GENERALLY PREFERRED A BLEND OF GFS MEX/ENSEMBLE MOS AND HPC
GUIDANCE HIGHS/LOWS THRU THE PERIOD. DID FAVOR WARMER GUIDANCE HIGHS
TUE IN SOUTHERLY FLOW AHEAD OF THE APPROACHING LOW/FRONT.
AVIATION...TONIGHT AND FRIDAY
WITH LITTLE CONFIDENCE IN SUITE OF MODEL SOLUTIONS CONCERNING
RAIN/THUNDERSTORM CHANCES ACROSS THE AREA OVER THE NEXT 24
HOURS...CONFIDENCE IN THE TAF FORECASTS ARE NOT HIGH. FACTORS
LEADING TO PROBLEMS IN THE FORECAST DERIVE FROM WHERE CONVECTION
WILL INITIATE AS WELL AS HOW IT PROGRESSES...AND IF IT WILL IN FACT
PROGRESS INTO THE TAF SITES. MOST PROBABLE LOCATION FOR INITIATION
LOOKS TO BE FROM NE NEBRASKA INTO SW MINNESOTA THIS AFTERNOON ALONG
THE FRONTAL BOUNDARY WHICH AT 19Z ALREADY SEEMS TO BE DEVELOPING.
STORM MOTION LOOKS TO BE ALMOST DUE EAST AS BEING INDICATED BY A FEW
MODELS...HOWEVER SOME MODELS WOULD WANT TO PROPAGATE THIS ACTIVITY
NORTHEAST ALONG THE FRONT WITH LL JET AND MOISTURE TRANSPORT...WHILE
OTHERS WOULD KEEP THE ACTIVITY ACROSS WESTERN AND SOUTHERN IOWA
WHERE BETTER INSTABILITY LIES AND WHERE THERE IS A BETTER MOISTURE
TRANSPORT FOCUS. ALSO TO POINT OUT...THERE IS LITTLE OR NO
INSTABILITY OVER THE AREA TODAY...THUS IF STORMS DO PROPAGATE
EAST...HOW FAR WILL THEY ACTUALLY GET. WITH SUCH UNCERTAINTY DID NOT
WANT TO ADD RAIN/THUNDERSTORMS OR EVEN CB TO THE FORECASTS AT THIS
POINT. THUS KEPT TREND OF BEST CHANCES FOR CONVECTION DURING THE
LATE OVERNIGHT AND MORNING HOURS WITH CB/S AT BOTH TAF SITES AS THE
FRONT GETS CLOSER AND A MID-LEVEL SHORTWAVE ENERGY MOVES INTO THE
AREA FROM THE HIGH PLAINS.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
SHORT/LONG TERM...RRS
AVIATION..........BROOKS
Hazardous weather outlook, Jul 9, 8:16 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
916 PM CDT THU JUL 9 2009
IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-041-
101100-
BUFFALO-CHICKASAW-CLARK-DODGE-FAYETTE-FILLMORE-FLOYD-HOUSTON-HOWARD-
JACKSON-LA CROSSE-MITCHELL-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-WABASHA-
WINNESHIEK-WINONA-
916 PM CDT THU JUL 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND WESTERN INTO CENTRAL WISCONSIN.
.DAY ONE...TONIGHT
A COMPLEX OF THUNDERSTORMS THAT HAS DEVELOPED ACROSS SOUTHWEST
MINNESOTA AND NORTHEAST IOWA APPEARS IT WILL TRACK EAST ACROSS
SOUTHERN MINNESOTA AND NORTHERN IOWA INTO WESTERN WISCONSIN TONIGHT.
AS THE STORMS MOVE EAST...THERE SHOULD BE A GENERAL WEAKENING TREND.
HOWEVER...SOME OF THE STRONGER STORMS WILL STILL HAVE THE POTENTIAL
TO PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. THE SEVERE THREAT DOES
NOT LOOK TO BE WIDESPREAD AND SHOULD BE LIMITED TO AREAS WEST OF THE
MISSISSIPPI RIVER. THE TIMING OF THE THREAT SHOULD MAINLY BE BEFORE
2 AM. THE STORMS WILL ALSO HAVE THE POTENTIAL TO PRODUCE LOCALLY
HEAVY RAINS THROUGH THE NIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SEVERE WEATHER THREAT WILL LINGER INTO FRIDAY AS A COLD FRONT
CONTINUES TO SHIFT THROUGH THE AREA. AT THE CURRENT TIME...IT
APPEARS THAT THUNDERSTORMS THURSDAY NIGHT WILL SHIFT THE HIGHEST
SEVERE WEATHER POTENTIAL SOUTH AND EAST OF THE AREA...BUT
CONSIDERABLE UNCERTAINTY REMAINS HERE AS WELL. ANY STORMS THAT CAN
MANAGE TO GET GOING FRIDAY AFTERNOON WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND DAMAGING WINDS...AND PERHAPS A TORNADO.
THE THREAT FOR MORE STORMS WILL RETURN TO THE AREA EARLY NEXT WEEK...
BUT SEVERE STORM CHANCES AT THIS TIME RANGE ARE TOO DIFFICULT TO
PINPOINT AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THERE IS A SMALL CHANCE THAT SPOTTER ACTIVATION MAY BE NEEDED LATE
TONIGHT INTO EARLY FRIDAY MORNING. ACTIVATION FRIDAY AFTERNOON AND
EVENING WILL DEPEND ON WHERE THE STORMS DEVELOP.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ011-030-WIZ042>044-053>055-061-101100-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-JUNEAU-MONROE-RICHLAND-VERNON-
916 PM CDT THU JUL 9 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.
.DAY ONE...TONIGHT
A COMPLEX OF THUNDERSTORMS THAT HAS DEVELOPED ACROSS SOUTHWEST
MINNESOTA AND NORTHEAST IOWA APPEARS IT WILL TRACK EAST ACROSS
SOUTHERN MINNESOTA AND NORTHERN IOWA INTO WESTERN WISCONSIN TONIGHT.
AS THE STORMS MOVE EAST...THERE SHOULD BE A GENERAL WEAKENING TREND
AND ANY THREAT FOR SEVERE WEATHER LOOKS TO REMAIN WEST OF THE AREA.
THE STORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME LOCALLY HEAVY
RAINS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE SEVERE WEATHER THREAT WILL CONTINUE INTO FRIDAY AS A COLD FRONT
CONTINUES TO SHIFT THROUGH THE AREA. THUNDERSTORMS WILL LIKELY
REDEVELOP ACROSS THE AREA DURING THE AFTERNOON ON FRIDAY...AND MAY
QUICKLY BECOME SEVERE WITH THE POTENTIAL FOR HAIL...GUSTY WINDS...
AND PERHAPS AN ISOLATED TORNADO. CONSIDERABLE UNCERTAINTY REMAINS
HOWEVER DUE TO HOW STORMS ON THURSDAY NIGHT AFFECT THE INSTABILITY
AND FRONTAL LOCATION. SHOULD STORMS DEVELOP...THEY WILL SHIFT QUICKLY
EAST AND OUT OF THE AREA THROUGH EARLY EVENING.
THE THREAT FOR MORE STORMS WILL RETURN TO THE AREA EARLY NEXT WEEK...
BUT SEVERE STORM CHANCES AT THIS TIME RANGE ARE TOO DIFFICULT TO
PINPOINT AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION DOES NOT APPEAR LIKELY FOR TONIGHT. HOWEVER...
SHOULD STORMS DEVELOP FRIDAY...ACTIVATION OF SOME SPOTTERS GROUP
WILL LIKELY BE NEEDED.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
04
In the hours before
Special weather statement, Jul 10, 12:21 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
121 AM CDT FRI JUL 10 2009
IAZ008-018-100715-
FLOYD-MITCHELL-
121 AM CDT FRI JUL 10 2009
...STRONG THUNDERSTORMS EXPECTED IN FLOYD AND MITCHELL COUNTIES...
AT 118 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES
WEST OF STATE ROAD 9 AND COUNTY S 70 NEAR MANLY IN WORTH COUNTY...
MOVING EAST AT 35 MPH.
SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
STATE ROAD 9 AND COUNTY S 70...STATE ROAD 9 AND COUNTY T 26...ROCK
CREEK...OSAGE SPRING PARK...MITCHELL...OSAGE AND HIGHWAY 18 AND
COUNTY T 38.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
04
Special weather statement, Jul 10, 1:18 AM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
218 AM CDT FRI JUL 10 2009
IAZ019-029-100815-
CHICKASAW-FAYETTE-
218 AM CDT FRI JUL 10 2009
...STRONG THUNDERSTORMS EXPECTED IN CHICKASAW AND FAYETTE COUNTIES...
AT 216 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
IONIA...MOVING EAST AT 40 MPH.
SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
HIGHWAY 18 63 AND COUNTY B 54...WILLIAMSTOWN...BOYD...
FREDERICKSBURG...LAWLER...AND HIGHWAY 18 AND COUNTY V 56.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
04
Special weather statement, Jul 10, 1:32 AM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 AM CDT FRI JUL 10 2009
IAZ018-100830-
FLOYD-
232 AM CDT FRI JUL 10 2009
...STRONG THUNDERSTORMS EXPECTED IN FLOYD COUNTY...
AT 228 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER COUNTY
ROADS B 60 AND T 18 OR ABOUT 2 MILES WEST OF MARBLE ROCK...MOVING
EAST AT 35 MPH.
SMALL HAIL AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG
THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
MARBLE ROCK...HIGHWAY 14 AND COUNTY ROAD B 60...OAKWOOD...
POWERSVILLE...FLOYD CROSSING...AND POWERSVILLE.
HEAVY RAIN COULD LEAD TO MINOR FLOODING OR A SHORT PERIOD OF STANDING
WATER. STAY CLEAR OF DRAINAGE AREAS AND AVOID AREAS OF HIGH WATER IF
THEY DEVELOP.
04
Thunderstorm Wind, Fayette
- When
- July 10, 2:00 AM CST to 2:30 AM CST
- Where
- Fayette County, 7.93 mi NNW of Westgate to 2.62 mi SW of Randalia
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $125,000
- Crop damage
- $480,000
- Reported by
- Emergency Manager
- Coordinates
- 42.868, -92.081
A two mile long path of destruction occurred from approximately 150th Street and S and U Avenues. Numerous barns, bins and outbuildings were demolished. One farm north of Sumner was hit particularly hard. The residence sustained damage and its attached garage was ripped away, with two vehicles in the garage a total loss. Also, a mobile home was severely damaged. Approximately 600 acres of corn and soybeans were shredded by the hail and wind, with crop damage totals nearly a half of a million dollars.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Wisconsin, July 10, 20091 death · $15,000 · 1 event
- Damaging Winds in Iowa, July 10, 2009$354,000 · 57 kt wind · 13 events
- Flash Flooding and Flooding in Iowa, July 10 to 11, 2009$140,000 · 1 in hail · 19 events
- Hail and Damaging Winds in Kansas, July 10, 2009$60,000 · 1 in hail · 5 events
- Hail in Nebraska, July 10, 2009$50,000 · 2.25 in hail · 3 events
- Lightning Strike in Florida, July 10, 20094 injured · 1 event
- Damaging Winds and Lightning Strikes in Arizona, July 10, 2009$37,000 · 61 kt wind · 4 events
- Hail and Damaging Winds in Missouri, July 10, 2009$1,000 · 1.25 in hail · 14 events
- Damaging Wind in Indiana, July 10, 2009$15,000 · 52 kt wind · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 10, 20093 events
- Hail in Colorado, July 10, 2009$1,000 · 2 in hail · 3 events
- Damaging Winds in Kansas, July 10, 200952 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175631.